Alert archive / Kansas / Frost Advisories in 2016
Frost Advisory 5, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at Oct 19, 2016, 2:49 PM MDT for Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas. It took effect at Oct 20, 2016, 2:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2016, 2:49 PM MDT (20:49 UTC)
- In effect from
- Oct 20, 2016, 2:00 AM MDT
- Expired
- Oct 20, 2016, 9:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -143 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS73 KGLD 192049 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 249 PM MDT WED OCT 19 2016 COZ090>092-KSZ001-013-027-041-NEZ079-200600- /O.NEW.KGLD.FR.Y.0005.161020T0800Z-161020T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- WALLACE-GREELEY-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND... SHARON SPRINGS...TRIBUNE...BENKELMAN 249 PM MDT WED OCT 19 2016 /349 PM CDT WED OCT 19 2016/ ...FROST ADVISORY IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM MDT /10 AM CDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM MDT /10 AM CDT/ THURSDAY. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...FROST WILL BEGIN OVERNIGHT INTO MID-MORNING ON THURSDAY. * OTHER IMPACTS...HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN EAST CENTRAL COLORADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
022 WWUS73 KGLD 200225 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 825 PM MDT WED OCT 19 2016 COZ090>092-KSZ001-013-027-041-NEZ079-201200- /O.CON.KGLD.FR.Y.0005.161020T0800Z-161020T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- WALLACE-GREELEY-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND... SHARON SPRINGS...TRIBUNE...BENKELMAN 825 PM MDT WED OCT 19 2016 /925 PM CDT WED OCT 19 2016/ ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM MDT /10 AM CDT/ THURSDAY... * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...FROST WILL BEGIN OVERNIGHT INTO MID MORNING THURSDAY. * OTHER IMPACTS...HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN EAST CENTRAL COLORADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
637 WWUS73 KGLD 200852 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 252 AM MDT THU OCT 20 2016 COZ090>092-KSZ001-013-027-041-NEZ079-201500- /O.CON.KGLD.FR.Y.0005.000000T0000Z-161020T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN- WALLACE-GREELEY-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND... SHARON SPRINGS...TRIBUNE...BENKELMAN 252 AM MDT THU OCT 20 2016 /352 AM CDT THU OCT 20 2016/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING... * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...FROST WILL CONTINUE THROUGH MID MORNING TODAY. * OTHER IMPACTS...A HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN EAST CENTRAL COLORADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 19, 1:59 PM MDT, 50 minutes earlier.
Area forecast discussion, Oct 19, 1:59 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 159 PM MDT Wed Oct 19 2016 .SHORT TERM...(Today through Friday night) Issued at 221 AM MDT Wed Oct 19 2016 Early morning WV imagery and RAP upper level analysis shows a shortwave trough over Wyoming and Colorado, with a region of subsidence/dry air moving northeast out of south central Colorado. At the surface Lo pressure is in place with a surface trough axis extending north across eastern Colorado. A cold front is over then Northern plains, moving into northeast Wyoming and approaching southern South Dakota. The shortwave trough will move east and pass over our CWA today and tonight. Region of subsidence may remain in place over our southern CWA limiting chances there. Moisture profiles will be slow to saturate, and dry lower levels may limit potential for precip to reach the surface. Limited instability and a slow increase in moisture depth/moisture profiles could eventually allow light showers to develop. Guidance is still showing an overlapping weak precip signal in our north and northeast today and tonight, with dry conditions elsewhere. By Thursday the trough will be east, and subsidence ahead of building ridge in the west will overspread our CWA. Very dry/stable air will then remain in place through the rest of the week. Regarding temperatures: The cold front in the northern plains should pass over our CWA this morning and Canadian high pressure will slide out of the Rockies towards the Central High Plains tonight, then eastward through Thursday night. The air mass change will support cooler temperatures Today and Thursday (upper 50s/lower 60s), before the flow aloft shifts and WAA brings above normal temps back to the region Friday (mid 70s). A frost (or freeze) is possible Thursday and Friday mornings. As surface high pressure remains just west, we may see enough of a gradient that winds around 10 kt could limit peak radiational conditions to all but the far west tonight. There is also a small chance that stratus develops along forward edge of ridge ahead of low BL Tds, and this could hold overnight lows up. On Thursday night/Friday morning radiational conditions may better better, but the air mass will also begin to moderate lowering confidence in lows. Ultimately a frost advisory may be needed (06- 15Z) tonight/Thursday morning and Thursday night/Friday morning for our west. There is enough uncertainty that after coordination, the decision was made to hold off for now. .LONG TERM...(Thursday night through Wednesday) Issued at 123 PM MDT Wed Oct 19 2016 A weak short wave trough moves through the apex of the initial upper ridge that moves east of the Rockies and across the high plains Thursday night and early Friday. The subsequent broad major ridge axis moves past the Rockies and over the Plains States on Friday and Friday night with another weak upper short wave trough moving through the apex of the ridge on Saturday. The weak short wave trough moves east with the ridge reamplifying over the Rockies and High Plains Sunday through early Monday. The whole pattern gets shifted east as a low pressure area dives south into position off the Pacific Northwest by Tuesday morning with southwest flow aloft and weak embedded short waves lifting out across the Central High Plains region Monday and Tuesday. The forecast area appears to remain mostly dry and warmer than average through the extended period. High Temperatures should be well into the 70s with lows mostly in the upper 30s to the upper 40s. The exception is the precipitation possible Tuesday night as the upper short wave trough lifts out across the forecast area. The issue that far out is the ECMWF and GFS have solutions that become increasingly divergent between Tuesday and Wednesday. The ECMWF strengthens the initial trough more than the GFS while the GFS latches on to the second trough more and deepens it further than the ECMWF over the southwestern U.S. Do not have enough confidence in either model scenario at this time to vary from the Superblend solution of producing isolated to chance POPS with light QPF across portions of the GLD forecast area during the Tuesday night time frame. One upcoming coordination issue may be the possibility of frost across portions of the forecast area on Thursday night/early Friday morning. Skies are expected to be initially clear, but low temperatures may be affected by increasing clouds. Am not confident at all in issuing a frost/freeze highlight for that period at this time. Also have a possible frost/freeze highlight for tonight/early Thursday morning and don't want to confuse the issue at this point. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1059 AM MDT Wed Oct 19 2016 VFR conditions expected for the TAFs. Clouds will clear by late afternoon then return tonight as the corridor of clouds over southern Wyoming moves over the TAF sites. Winds will shift from the north to northwest as the clouds return tonight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...JTL
Hazardous weather outlook, Oct 19, 2:51 AM MDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 251 AM MDT WED OCT 19 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200900- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 251 AM MDT WED OCT 19 2016 /351 AM CDT WED OCT 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... FROST MAY DEVELOP AFTER MIDNIGHT TONIGHT AT LOCATIONS MAINLY ALONG AND WEST OF HIGHWAY 25...WITH A FREEZE POSSIBLE IN EASTERN COLORADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... FROST WILL REMAIN POSSIBLE THURSDAY MORNING ALONG AND WEST OF HIGHWAY 25. FROST MAY THEN REDEVELOP AFTER MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY MORNING ACROSS MUCH OF THE REGION. COLDEST TEMPERATURES WILL TEND TO BE AT LOW LYING AREAS IN EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Frost Advisories in Kansas, 2016Frost Advisories in Colorado, 2016Frost Advisories in Nebraska, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.